Virginia, 2019

Damaging Winds in Virginia, July 16, 2019

July 16, 2019 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 2:56 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 16, 2:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
356 PM EDT Tue Jul 16 2019

.SYNOPSIS...
High pressure will remain off the Southeast coast through
Wednesday. A weak trough of low pressure will cross the region
Thursday. Otherwise, hot and humid weather will continue until
Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 325 PM EDT Tuesday...

ISOLD-SCT tstms have been popping up the past couple of
hours...and are expected to persist into this evening...likely
waning w/ loss of heating. Heat advisory will remain in place
for SE VA-NE NC through 22Z/16 (though may trim early where
tstms persist). Heat indices have reached 105F (unofficially)
at ORF/ECG/AKQ this afternoon. Otw...mainly SKC and humid w/
lows ranging through the 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
As of 325 PM EDT Tuesday...

While remnants of a tropical cyclone pass well N of the region
Wed-Wed night...sfc hi pres becomes reestablished off the mid-
Atlantic/SE CONUS coast. SW flow pushes hot and humid air into
the region Wed w/ only minimal (diurnal) rain chances. Highs in
the m-u90s inland...l90s at the (immediate) coast.

Before (even) hotter wx arrives (for Fri-Mon)...a weak trough
aloft will be crossing the region Wed night-Thu which potentially
causes another increase in convection. Otw...partly cloudy w/
lows Wed night in the l70s W to the m-u70s elsewhere. Highs Thu
in the l-m90s.

Heat advisory has been raised for areas along/E of I 95 for Wed
for heat indices reaching around 105F. Dew point forecast is
tricky on Wed given potential for a bit of lowering (due to SW
winds) before/around the time of peak heating but that may
result in a bit higher actual temperature. Heat advisory may be
necessary again Thu...esp over SE VA-NE NC.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 240 PM EDT Tuesday...

Not much to say (that hasn't already been conveyed) about the
upcoming heatwave Fri into early next week (Mon). A typical mid
July/summertime wx pattern persists through the extended
forecast period as (stagnant) hi pres sfc- aloft builds from the
SE/mid-Atlantic states on W through the mid MS valley.
Confidence is very high right now that this will be the hottest
period of the summer so far and result in dangerous heat
indices. Mainly partly cloudy...hot/humid during the day...very
warm/humid at night through the period (w/ aob climo diurnal
PoPs (blo 30%) - except a bit higher by Mon). Highs Fri in the
90s...then highs Sat and Sun mainly 95-101F - locally u80s-l90s
at the immediate coast each day. Heat effects will be cumulative
through the period as nighttime lows will avg 75-80F.

Heat advisories (heat indices 105-109F) and/or excessive heat
warnings (heat indices 110F+) are likely Fri through next
weekend (dependent upon future dew point forecasts). Will
continue to highlight this potential in the HWO. Record highs
may be tough to reach but record high lows appear to be
attainable...see CLIMATE below.

A breakdown of the hot pattern is showing up on the extended
guidance Mon through Tue as the heat ridge weakens and a trough
aloft begins to amplify toward the ern CONUS. Highs still in the
90s Mon w/ PoPs to 40-50% ahead of an approaching cold front.
Timing of that front completely through the FA remains uncertain
but it does appears that Tue will begin the cooldown in earnest
(w/ continued relatively high PoPs). Highs Tue in the u80s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 115 PM EDT Tuesday...

Mainly VFR conditions are expected through the 18Z TAF forecast
period. ISOLD-SCT tstms are expected into early this evening...have
included VCTS for ORF/PHF/ECG due to stms popping up INVOF SE
VA-NE NC. Winds generally SSW winds aob 10 kt. The chc of
showers/tstms will diminish overnight w/ only a 20% or less chc
of showers/tstms Wed. The chc for showers/tstms bumps up
slightly to 20-30% Thu afternoon/evening and then drops back to
20% or less Fri and Sat.

Brief flight restrictions (mainly due to lowered VSBY) are
possible w/ any stms the next several days.

&&

.MARINE...
10
As of 345 PM EDT Tuesday...

Overall winds are generally light 5 to 10 kt from the South this
afternoon as a weak areas of high pressure slides farther off
shore and a weak trough of low pressure is over Western Virginia
in the lee of the mountains. There are some isolated storms are
moving off shores in the Bay and coastal waters from the Bay
southward. In these showers some gusty winds to around 30 kts
are possible. These showers should dissipate by early evening.
After that the winds will return to a southerly to southwesterly
component but increase to around 10 - 15 kt as the Bermuda high
begins to briefly reestablish control of the weather along the
eastern seaboard.

A trough of low pressure over the Ohio Valley will begin to
push eastward into the area Wed afternoon into Wed night. This
will tighten the gradient and kick winds up to 10 to 15 kt in
the Bay and 15 to 20 in the coastal waters. Some of the wave
guidance suggest a short period of waves up near 5 Ft in the
northern coastal waters. For now have held values at 3 to 4 Ft
for last Wed into Wed night. Overall not raising any SCA Flags
through Wednesday night.

The winds will begin to relax to around 10 kt on the Bay and
rivers and 10 to 15 kt on the ocean waters on Thursday as the
trough of low pressure slides over the area. This pattern will
continue into Friday allowing for a continued weakening of the
winds to around 10 kt, but once the weak trough breaks down,
the Bermuda high will once again begin to build into the region
and the southerly to southwesterly flow will again strengthen to
around 10 to 15 kt for the coming weekend.

&&

.CLIMATE...
Upcoming heatwave may challenge or break record highs and/or
record high lows (esp from Fri through Sun).

Richmond 		Record High 	Record High Low

Wed (7/17)		100/1980		76/2005
Thu (7/18)		101/1977		77/2005
Fri (7/19) 		101/1942		77/2013
Sat (7/20)		103/1930		78/2013
Sun (7/21)		104/1930		77/1930
Mon (7/22) 		103/1952		79/2011

Norfolk			Record High		Record High Low

Wed (7/17)		100/1887		80/1983
Thu (7/18)		104/1942		79/1995
Fri (7/19) 		101/1942		84/1942
Sat (7/20)		102/1942		79/1977
Sun (7/21)		101/1926		80/1983
Mon (7/22) 		102/2011		82/2011

Salisbury		Record High		Record High Low

Wed (7/17)		 99/2012		80/1983
Thu (7/18)		100/2012		78/2012
Fri (7/19) 		 99/1977		78/2013
Sat (7/20)		104/1930		83/2013
Sun (7/21)		106/1930		77/2017
Mon (7/22) 		104/1930		80/2011

Elizabeth City	Record High		Record High Low

Wed (7/17)		 99/1942		78/1995
Thu (7/18)		107/1942		79/2012
Fri (7/19) 		105/1942		80/2012
Sat (7/20)		104/1942		78/2012
Sun (7/21)		102/1987		79/1983
Mon (7/22) 		104/1952		79/2011

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory from 11 AM to 8 PM EDT Wednesday for MDZ021>024.
NC...Heat Advisory from 11 AM to 8 PM EDT Wednesday for NCZ012>017-
     030>032.
     Heat Advisory until 6 PM EDT this evening for NCZ012>017-
     030>032.
VA...Heat Advisory from 11 AM to 8 PM EDT Wednesday for VAZ064-
     075>090-092-093-095>100-511>525.
     Heat Advisory until 6 PM EDT this evening for VAZ087>090-092-
     093-095>097-523>525.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB/MAM
LONG TERM...ALB
AVIATION...ALB/MAM
MARINE...ESS/TMG
CLIMATE...
Hazardous weather outlook, Jul 16, 2:48 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
348 PM EDT Tue Jul 16 2019

MDZ021>024-NCZ015>017-031-032-VAZ064-075>086-095-097>100-511>522-
172000-
Dorchester-Wicomico-Somerset-Inland Worcester-Pasquotank-Camden-
Western Currituck-Chowan-Perquimans-Caroline-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
348 PM EDT Tue Jul 16 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms early this evening. Any storms that do
develop will be capable of producing brief heavy rainfall and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid weather is expected to continue into early next week.
Heat indices 105-110 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ087>090-092-093-096-523>525-172000-
Northampton-Hertford-Gates-Bertie-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
348 PM EDT Tue Jul 16 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered thunderstorms early this evening. Any storms
that do develop will be capable of producing brief heavy rainfall
and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid weather is expected to continue into early next week.
Heat indices to 110 degrees are expected Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-172000-
Maryland Beaches-Eastern Currituck-
348 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for southeast Maryland and
northeast North Carolina.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms early this evening. Any storms
that do develop will be capable of producing brief heavy rainfall
and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid weather is expected to continue into early next week.
Heat indices 105-110 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-172000-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
348 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms early this evening. Any storms
that do develop will be capable of producing brief heavy rainfall
and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid weather is expected to continue into early next week.
Heat indices at or above 105 degrees are expected, especially from
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 2:27 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 PM EDT Tue Jul 16 2019

NCZ016-017-162000-
Camden-Western Currituck-
327 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMDEN AND NORTH CENTRAL
CURRITUCK COUNTIES...

At 326 PM EDT, a strong thunderstorm was located near Indiantown, or
near Camden, moving southeast at 15 mph.

Very heavy rain and frequent cloud to ground lighting are expected
with this storm. Wind gusts in excess of 30 mph are possible with
this storm.

Locations impacted include...
Currituck, Camden, Indiantown, Whitehall Shores, Moyock, Shiloh,
Belcross, Snowden, Gregory, Barco, Coinjock, Riddle, Waterlily,
Spences Corner, Sligo, Bartlett, Taylors Beach, Shawboro and Maple.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3627 7613 3628 7616 3632 7619 3632 7618
      3633 7620 3636 7622 3645 7622 3653 7610
      3640 7592 3634 7590 3630 7596 3631 7596
      3632 7600 3631 7599 3631 7598 3623 7610
TIME...MOT...LOC 1926Z 320DEG 13KT 3638 7609

Zimmerman
Special weather statement, Jul 16, 3:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
429 PM EDT Tue Jul 16 2019

VAZ093-096-162100-
Isle of Wight-Suffolk-
429 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT  AND
THE SOUTHWESTERN CITY OF SUFFOLK...

At 428 PM EDT, a strong thunderstorm was located over Holland, moving
north at 5 mph.

Very heavy rain and frequent cloud to ground lighting are expected
with this storm. Wind gusts in excess of 30 mph are possible with
this storm.

Locations impacted include...
Holland, Suffolk, Carrsville, Whaleyville, Collosse, Lummis, Walters,
Boaz, Cleopus, Elwood and Somerton.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3676 7689 3677 7689 3680 7666 3655 7669
      3655 7686
TIME...MOT...LOC 2028Z 165DEG 5KT 3670 7678

Zimmerman
Special weather statement, Jul 16, 3:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT Tue Jul 16 2019

NCZ013-030-162100-
Hertford-Bertie-
432 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERTIE AND
SOUTHWESTERN HERTFORD COUNTIES...

At 432 PM EDT, a strong thunderstorm was located near Powellsville,
or near Ahoskie, moving northeast at 15 mph.

Very heavy rain and frequent cloud to ground lighting are expected
with this storm. Wind gusts in excess of 30 mph are possible with
this storm.

Locations impacted include...
Ahoskie, Aulander, Cofield, Powellsville, Union, Earleys, Connaritsa,
Trap, Burden, Saint John, Rosemead, Millennium, Proctors Corner, Poor
Town, Brantleys Grove and Buena Vista.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3610 7701 3624 7715 3638 7709 3636 7691
      3618 7682
TIME...MOT...LOC 2032Z 233DEG 14KT 3622 7701

Zimmerman
Special weather statement, Jul 16, 4:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
500 PM EDT Tue Jul 16 2019

VAZ078-084-085-162130-
Middlesex-Lancaster-Gloucester-
500 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GLOUCESTER...SOUTH
CENTRAL MIDDLESEX AND SOUTH CENTRAL LANCASTER COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Saluda, or near
Urbanna, moving northeast at 15 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

Locations impacted include...
Urbanna, White Stone, Glenns, Saluda, Weems, Senora, Slabtown,
Harmony Village, Bertrand, Cash, Millenbeck, Greys Point, Healys and
Cooper.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3751 7656 3756 7665 3773 7656 3764 7636
TIME...MOT...LOC 2059Z 217DEG 14KT 3759 7656

Zimmerman
Special weather statement, Jul 16, 4:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
512 PM EDT Tue Jul 16 2019

VAZ093-096-162145-
Isle of Wight-Suffolk-
512 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT  AND
THE NORTH CENTRAL CITY OF SUFFOLK...

At 512 PM EDT, a strong thunderstorm was located near Kings Fork, or
8 miles south of Smithfield, moving north at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm. Very
heavy rain and frequent cloud to ground lighting are expected with
this storm.

Locations impacted include...
Smithfield, Suffolk, Rescue, Crittenden, Hobson, Carrollton,
Longview, Benns Church, Wills Corner, Mogarts Beach, Chuckatuck and
Lawson.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3679 7658 3683 7669 3705 7662 3696 7647
      3693 7646
TIME...MOT...LOC 2112Z 200DEG 11KT 3687 7660

Zimmerman
Special weather statement, Jul 16, 4:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
525 PM EDT Tue Jul 16 2019

VAZ075-076-521-522-162200-
Richmond-Westmoreland-Western Essex-Eastern Essex-
525 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHMOND...SOUTH CENTRAL
WESTMORELAND AND CENTRAL ESSEX COUNTIES...

At 525 PM EDT, a strong thunderstorm was located near Tappahannock,
moving northeast at 15 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Tappahannock, Warsaw, Haynesville, Dunnsville, Wellford, Ethel,
Threeway, Rexburg, Lyells, Naylors Beach, Kennard, Mount Landing,
Brays Fork, Piney Grove, Emmerton, Dunbrooke and Templeman.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3808 7677 3791 7662 3784 7682 3787 7701
      3793 7704
TIME...MOT...LOC 2125Z 242DEG 13KT 3792 7694

Zimmerman

The radar

The Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 16, 4:30 PM EST
Where
Lancaster County, 0.55 mi E of White Stone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.650, -76.390

Tree was downed on Route 3.

Thunderstorm Wind, Middlesex

When
July 16, 4:40 PM EST
Where
Middlesex County, 0.88 mi NE of Harmony Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.590, -76.470

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847435, 847446.